Alert archive / California / Wind Advisories in 2018

Wind Advisory 17, NWS Phoenix, AZ

May 21, 2018Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 21, 2018, 9:36 PM PDT for Imperial County, California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 21, 2018, 9:36 PM PDT (04:36 UTC)
Expired
May 22, 2018, 5:00 AM PDT
In force
7 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 4.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2911 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS75 KPSR 220436
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
936 PM MST Mon May 21 2018

CAZ562-221200-
/O.NEW.KPSR.WI.Y.0017.180522T0436Z-180522T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
936 PM PDT Mon May 21 2018

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 5 AM PDT Tuesday. 

* AFFECTED AREA...Far southwest Imperial County including
  Interstate 8 and Mountain Springs Grade.

* TIMING...Through early Tuesday morning.

* WINDS...Southwest 20 to 35 mp with gusts to 50 mph.

* IMPACTS...Gusty shifting winds will lead to hazardous driving
  conditions especially for high profile vehicles on Interstate 8.
  Locally dense blowing dust is possible as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
994 
WWUS75 KPSR 221210
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
510 AM MST Tue May 22 2018

CAZ562-221315-
/O.EXP.KPSR.WI.Y.0017.000000T0000Z-180522T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
510 AM PDT Tue May 22 2018

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish across far southwest Imperial
County through the morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 21, 8:45 PM PDT, 51 minutes earlier.

Area forecast discussion, May 21, 8:45 PM PDT, 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
845 PM MST Mon May 21 2018

.SYNOPSIS...
A seasonably warm and dry weather pattern will continue through the
week along with clear to mostly clear skies. Daytime temperatures
near to slightly below seasonal normals through Wednesday will
temporarily warm late in the week with many location again flirting
with 100 degrees. Another dry weather disturbance may swing through
the area over the weekend taking some of the edge off the heat.

&&

.DISCUSSION...
A large upper level low continued to spin to the northwest of
Arizona, centered over central Nevada per the latest 00z plot data.
Dry southwest flow aloft remains in place across far SE California
as well as the southern AZ deserts; surface dewpoints over the lower
deserts at 8 pm were mostly in the 30s and the PWAT values remain
low - just about one quarter of an inch at Tucson this evening. IR
imagery showed a few bands of mid/high clouds over the northern CWA -
mainly northern La Paz and Maricopa Counties, with genly clear skies
elsewhere. Despite rather tight low/mid level gradients the winds
have really not gotten out of hand this evening; most locales were
gusting below 30 mph and even the rather windy El Centro/Imperial
stations have kept gusts near 30kt this evening. Overall little
changes are expected tonight as the low will remain relatively
stationary before starting to weaken and lift northeast on Tuesday.
Current forecasts look to be ok and no updates are needed.

.PREVIOUS DISCUSSION...
An upper low spinning over central California is poised to begin a
weakening phase and lift into the Great Basin over the next 36
hours. A nicely defined concentric cold core will only brush the
forecast area with modest height falls deteriorating throughout the
day with the decaying system. Other than shallow marine moisture and
saturation around the immediate cold core, this system will merely
be another producing some breezy conditions and a brief cooling
trend. The greatest concern for wind and associated impacts will
align through far SW Imperial County once again this evening where
differential heating and mountain rotors could invigorate stronger
gusts and blowing dust around sunset. At this time, the setup
doesn't appear to be hazardous; however, the timing and system
dynamics could necessitate a brief and small advisory this evening.

While the aforementioned upper low lifts well to the north and east
through Wednesday, height aloft will only slowly recover with H5
readings only edging from 576dm to 582dm into Wednesday evening.
Another seasonally deep trough will deepen west of the California
Thursday allowing ridging to finally amplify over the SW Conus with
H5 heights finally reaching closer to 585-588dm. Corresponding
recovery with respect to temperatures at the surface will also be
nearly as gradual with only a few locations flirting with the 100F
threshold Thursday and Friday.

Model spread increases over the weekend as the upper low moves into
central California and parts of the Southwest. The GFS has been a
bit more aggressive pushing the low further inland before lifting
northeast through Nevada while the European had tracked the low
further north. There has been a trend among operational members of
bringing more notable height falls into the forecast area over the
weekend (similar to the GFS), however then stalling the cold core
circulation over the Great Basin. Ensemble members are not quite so
bullish on the magnitude and equatorward depth of the cold core, yet
do support a similar scenario. Therefore, have pushed temperatures
even cooler over the holiday weekend more in line with the ensemble
mean, but not quite as cool as the operational members.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Expect locally breezy southwest/west winds to persist past midnight
in the Phoenix area, with sustained speeds to at least 15kt at
times, then turning southeast after 09z or so. Winds to turn
southerly by late morning and then southwest in the afternoon with
speeds a bit less than what we saw today. Still should see some
gusts into the teens by mid or late Tue afternoon. After some
lingering SCT mid/high clouds tonight, expect mostly sunny skies by
Tuesday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Main aviation impact will be continued gusty west winds...especially
at KIPL where gusts over 25kt will persist past midnight before
tapering off. Winds should drop below 12kt after 09z then persist
from the west most of the day Tuesday. Expect much less wind Tue
afternoon/eve compared to today. Winds at KBLH will favor the SW
tonight, tapering off after midnight and then tending to favor SE to
S most of the day on Tuesday. May see a few gusts into the teens Tue
afternoon. Skies to be mostly clear next 24 hours at the terminals.

&&

.FIRE WEATHER...
Thursday through Monday:
Dry conditions will prevail across the districts through the holiday
weekend with temperatures several degrees above normal Thursday and
Friday cooling back near average over the weekend. Afternoon minimum
humidity levels will mostly fall in a 5-10% range following
generally poor overnight recovery. Wind speeds will begin to
increase Friday across SE California, then across the remainder of
the districts on Saturday. Wind gusts approaching a 25-30mph range
will be possible leading to an elevated fire danger, particularly on
Saturday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...CB
PREVIOUS DISCUSSION...MO/Kuhlman
AVIATION...CB
FIRE WEATHER...MO

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.